Custom Search

News

Monday 07 January 2008

Serum globulins as marker of immune restoration after treatment with high-dose rituximab for chronic lymphocytic leukemia.

By: Alexandrescu DT, Wiernik PH.

Med Oncol 2008 Jan;(): [Epub ahead of print]

An important biological alteration in chronic lymphocytic leukemia (CLL) is the dysregulation of immunoglobulin production, as a consequence of complex and yet incompletely understood interactions between plasma cells and the neoplastic B-cell clone. As a result, most patients develop severe hypogammaglobulinemia during the course of the disease. Fourteen patients were analyzed retrospectively for changes in globulins produced by antineoplastic treatments. During maximum response to fludarabine, chlorambucil, and overall rituximab, the mean levels of globulins were 2.500, 2.752, and 3.018 g/dl. The mean increase in globulins during clinical response to individual treatments compared to pre-treatment values were 0.050 g/dl for fludarabine, 0.302 g/dl for chlorambucil, 0.267 g/dl for low-dose rituximab, and 0.346 g/dl for high-dose rituximab. Overall, treatment with rituximab produced an average increase in globulins at clinical response of 11.6%, which increased further to 17.3% at maximum clinical response. Serum globulins increased significantly compared with pre-treatment values at maximum clinical response to rituximab overall (P = 0.001) and high-dose rituximab (P = 0.001), but no statistical significance occurred in the cases of fludarabine (P = 0.5), chlorambucil/prednisone (P = 0.14), and low-dose rituximab (P = 0.07). Serum globulins levels correlate with disease status (complete responders versus partial responders and stable disease groups), but not with peripheral neoplastic load. Therefore, although rituximab is efficient in decreasing the tumor burden, additional mechanisms may be involved in relieving suppressive effects on immunoglobulin-producing cells, which especially manifest at high doses of the agent. Use of high doses of rituximab in CLL can avoid T-cell dysfunction and neutropenia, and is associated with humoral immunorestorative effects.

Use of this site is subject to the following terms of use